Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 85, NWS Nashville, TN

October 19, 20047 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Oct 19, 2004, 7:30 AM CDT for 7 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2004, 7:30 AM CDT (12:30 UTC)
Expired
Oct 19, 2004, 10:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Bedford County, TN, Coffee County, TN, Giles County, TN, Grundy County, TN, Lawrence County, TN, Marshall County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 191230
FFWBNA
TNC003-031-055-061-099-117-181-191500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
730 AM CDT TUE OCT 19 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN TENNESSEE
  LAWRENCE COUNTY IN TENNESSEE
  WAYNE COUNTY IN TENNESSEE
  SOUTHERN MARSHALL COUNTY IN TENNESSEE
  SOUTHERN BEDFORD COUNTY IN TENNESSEE
  SOUTHERN COFFEE COUNTY IN TENNESSEE
  SOUTHERN GRUNDY COUNTY IN TENNESSEE

* UNTIL 1000 AM CDT

* AT 700 AM CDT...TRAINED WEATHER SPOTTERS AND POLICE REPORTED SCATTERED 
  AREAS OF FLASH FLOODING OCCURRING IN THE SOUTHERN COUNTIES OF THE MID STATE. 
  COLLINWOOD IN WAYNE COUNTY REPORTED SIX AND A HALF INCHES OF RAINFALL IN 
  THE LAST 12 HOURS.

* NATIONAL WEATHER SERVICE RADAR INDICATED LIGHT TO MODERATE RAIN TO CONTINUE
  FOR THE NEXT FEW HOURS IN AREAS WHERE FLOODING IS ALREADY OCCURRING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3525 8809 3502 8808 3502 8555 3555 8565

$$

31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 3:21 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Oct 19, 3:21 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
321 AM CDT TUE OCT 19 2004

.DISCUSSION...SURFACE MAP FROM 07Z HAS 1004 MB LOW CENTERED OVER
SOUTHEAST MISSOURI, WITH WARM FRONT STRETCHED ACROSS THE OHIO
VALLEY, AND A COLD FRONT EXTENDING WESTWARD INTO THE SOUTHERN
PLAINS. OVER MIDDLE TENNESSEE, WE ARE GETTING COPIOUS RAINFALL OVER
AREAS MAINLY SOUTH OF INTERSTATE 40, WITH NUMEROUS FLOODING REPORTS
COMING IN, ESPECIALLY FROM DAVIDSON COUNTY.

MODELS PUSH THE COLD FRONT THROUGH MIDDLE TENNESSEE TONIGHT, WITH
THE GFS RUNNING ABOUT 6 HOURS FASTER THAN THE NGM. BELIEVE MOST OF
THE WEATHER WILL HAVE MOVED OUT OF THE MID STATE LONG BEFORE THE
FRONTAL PASSAGE, ALTHOUGH WILL LEAVE IN SOME POPS IN CASE MORE
WEATHER DEVELOPS ALONG THE FRONT. EITHER WAY, OUR WEATHER SHOULD
START TO IMPROVE BY WEDNESDAY, WITH PRECIPITATION EFFICIENCY MACROS
SHOWING LITTLE CHANCE FOR MORE RAIN UNTIL SATURDAY WITH THE APPROACH
OF THE NEXT SURFACE SYSTEM.

UNTIL THEN, LOOK FOR TEMPERATURES TO MODERATE IN THE 50S/70S THROUGH
THE FORECAST PERIOD, WHICH WILL PUT US SEVERAL DEGREES ABOVE NORMAL.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH MOST OF MIDDLE
TENNESSEE UNTIL 400 AM.
&&

ROSE
Hazardous weather outlook, Oct 19, 5:30 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE OCT 19 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-201030-
BEDFORD TN-BENTON TN-CANNON TN-CHEATHAM TN-CLAY TN-COFFEE TN-
CUMBERLAND TN-DAVIDSON TN-DE KALB TN-DICKSON TN-FENTRESS TN-GILES TN-
GRUNDY TN-HICKMAN TN-HOUSTON TN-HUMPHREYS TN-JACKSON TN-LAWRENCE TN-
LEWIS TN-MACON TN-MARSHALL TN-MAURY TN-MONTGOMERY TN-OVERTON TN-
PERRY TN-PICKETT TN-PUTNAM TN-ROBERTSON TN-RUTHERFORD TN-SMITH TN-
STEWART TN-SUMNER TN-TROUSDALE TN-VAN BUREN TN-WARREN TN-WAYNE TN-
WHITE TN-WILLIAMSON TN-WILSON TN-
530 AM CDT TUE OCT 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
WITH MOIST UNSTABLE AIR AT THE SURFACE AND FAVORABLE MID LEVEL
THERMODYNAMIC AND SHEAR PROFILES...A SLIGHT RISK OF SEVERE STORMS
WILL CONTINUE THROUGH TONIGHT FOR MOST OF MIDDLE TENNEESSEE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LITTLE OR NO CONVECTIVE ACTIVITY IS EXPECTED FOR WEDNESDAY THROUGH
FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY
AS A COLD FRONT MOVES THROUGH THE AREA. HOWEVER...SEVERE STORMS ARE
NOT EXPECTED. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY AND TONIGHT.

JLM

In the hours before

Local storm report, Oct 19, 3:52 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
352 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     FLASH FLOOD      TULLAHOMA               35.37N 86.22W
10/19/2004                   COFFEE             TN   AMATEUR RADIO

            VEHICLE TRAPPED IN FLOODING WATER ON HWY 55 IN TULLAHOMA.

&&

MED
Local storm report, Oct 19, 3:53 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
353 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     FLASH FLOOD      14 WSW COLLINWOOD       35.10N 87.97W
10/19/2004                   WAYNE              TN   AMATEUR RADIO

            FLOODING IN THE CITY OF LUTTS AND HWY 203

&&

MED
Local storm report, Oct 19, 3:55 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
355 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     FLASH FLOOD      MANCHESTER              35.47N 86.08W
10/19/2004                   COFFEE             TN   AMATEUR RADIO

            FLOODING ON HWY 41A IN MANCHESTER SIX TO EIGHT INCHES OF
            WATER COVERING THE ROADWAY

&&

MED
Local storm report, Oct 19, 4:03 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
403 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     3 W TULLAHOMA           35.37N 86.27W
10/19/2004                   COFFEE             TN   AMATEUR RADIO

            A REPORT OF A TREE DOWN AND LARGE LIMBS DOWN ON THE WEST
            SIDE OF TULLAHOMA.

&&

MED
Local storm report, Oct 19, 6:24 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
624 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      8 S SHELBYVILLE         35.37N 86.45W
10/19/2004                   BEDFORD            TN   LAW ENFORCEMENT

            FLOODING OF ROADS IN THE COMMUNITIES OF WOODLAND...SUGAR
            CREEK AND BUG SCUFFLE.

0420 AM     FLASH FLOOD      TULLAHOMA               35.37N 86.22W
10/19/2004                   COFFEE             TN   LAW ENFORCEMENT

            NUMEROUS STREETS FLOODED AND 2 VEHICLES FLOODED.

0445 AM     FLASH FLOOD      WAYNESBORO              35.32N 87.76W
10/19/2004                   WAYNE              TN   LAW ENFORCEMENT

            FLOODING OF HOMES NEAR GREEN RIVER IN THE NORTHERN HALF
            OF THE COUNTY.

0340 AM     FLASH FLOOD      LAWRENCEBURG            35.25N 87.34W
10/19/2004                   LAWRENCE           TN   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED IN THE CITY OF LAWRENCEBURG.
            ALSO, SEVERAL ROADS FLOODED AROUND THE COMMUNITIES OF
            IRON CITY, ST JOSEPH AND LORETTO

&&

JLM
Local storm report, Oct 19, 6:30 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE, TN
630 AM CDT TUE OCT 19 2004

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 AM    TULLAHOMA                 TN   FLOODING
10/19/04   COFFEE                         WIDESPREAD FLOODING.
                                          REPORTED BY LAW/PUBLIC OFFICIAL.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:22 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne23 min
Oct 18, 8:30 PM CDTTornado WarningOHXPerry, Wayne30 min
Oct 18, 8:38 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart52 min
Oct 18, 8:57 PM CDTTornado WarningOHXBenton, Houston, Stewart63 min
Oct 18, 9:00 PM CDTTornado WarningOHXHickman, Lewis, Perry, Wayne30 min
Oct 18, 9:30 PM CDTTornado WarningOHXLewis, Maury45 min
Oct 18, 9:35 PM CDTSevere Thunderstorm WarningOHXHumphreys55 min
Oct 18, 9:55 PM CDTTornado WarningOHXHouston, Humphreys65 min
Oct 18, 10:16 PM CDTSevere Thunderstorm WarningOHXMaury29 min
Oct 18, 10:22 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne23 min
Oct 18, 10:27 PM CDTTornado WarningOHXDickson48 min
Oct 18, 10:40 PM CDTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery2 hr
Oct 18, 10:57 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys48 min
Oct 18, 11:13 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson32 min
Oct 18, 11:13 PM CDTSevere Thunderstorm WarningOHXDickson47 min
Oct 18, 11:20 PM CDTSevere Thunderstorm WarningOHXCheatham55 min
Oct 18, 11:25 PM CDTFlash Flood WarningOHXCheatham, Davidson, Dickson3 hr
Oct 18, 11:30 PM CDTSevere Thunderstorm WarningOHXDavidson60 min
Oct 19, 12:09 AM CDTFlash Flood WarningOHXHickman2 hr
Oct 19, 12:12 AM CDTTornado WarningOHXDickson, Hickman, Williamson33 min
Oct 19, 12:19 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys56 min
Oct 19, 12:29 AM CDTSevere Thunderstorm WarningOHXMaury, Rutherford, Williamson31 min
Oct 19, 12:32 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson58 min
Oct 19, 12:38 AM CDTTornado WarningOHXHickman, Humphreys, Perry22 min
Oct 19, 12:40 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson50 min
Oct 19, 12:41 AM CDTFlash Flood WarningOHXWilliamson2 hr
Oct 19, 1:01 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Hickman, Marshall, Maury and 3 more29 min
Oct 19, 1:35 AM CDTSevere Thunderstorm WarningOHXRutherford25 min
Oct 19, 1:38 AM CDTSevere Thunderstorm WarningOHXMaury, Williamson22 min
Oct 19, 1:48 AM CDTTornado WarningOHXMaury27 min
Oct 19, 1:54 AM CDTFlash Flood WarningOHXRutherford2 hr
Oct 19, 2:01 AM CDTSevere Thunderstorm WarningOHXCannon, Rutherford29 min
Oct 19, 2:07 AM CDTSevere Thunderstorm WarningOHXWilson38 min
Oct 19, 2:17 AM CDTTornado WarningOHXMarshall, Maury28 min
Oct 19, 2:21 AM CDTFlash Flood WarningOHXDavidson3 hr
Oct 19, 2:40 AM CDTFlash Flood WarningOHXLawrence, Wayne3 hr
Oct 19, 2:50 AM CDTFlash Flood WarningOHXWilliamson115 min
Oct 19, 2:51 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence24 min
Oct 19, 2:56 AM CDTTornado WarningOHXCoffee, Wayne34 min
Oct 19, 3:08 AM CDTFlash Flood WarningOHXHickman, Perry2 hr
Oct 19, 3:28 AM CDTTornado WarningOHXGiles32 min
Oct 19, 3:52 AM CDTFlash Flood WarningOHXBedford, Coffee2 hr
Oct 19, 4:12 AM CDTFlash Flood WarningOHXGrundy2 hr
Oct 19, 4:35 AM CDTSevere Thunderstorm WarningOHXWayne25 min
Oct 19, 4:54 AM CDTFlash Flood WarningOHXGiles3 hr
Oct 19, 4:58 AM CDTSevere Thunderstorm WarningOHXLawrence, Wayne32 min
Oct 19, 5:45 AM CDTFlash Flood WarningOHXLawrence, Wayne2 hr
Oct 19, 6:00 AM CDTFlash Flood WarningOHXBedford, Coffee2 hr
Oct 19, 6:31 AM CDTFlash Flood WarningOHXGrundy119 min
Oct 19, 11:40 AM CDTFlash Flood WarningOHXGiles, Lawrence3 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.